Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Dodge City, KS

May 24, 2018Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2018, 7:21 PM CDT for Stanton County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 24, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 174 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:28 PM CDTHAIL 112 Nw Manter, KSGROUND IS COVERED WITH HAIL, SOME NICKLE SIZE, HOWEVER MOST LOOKS LIKE AT LEAST QUARTER SIZE.
May 24, 7:58 PM CDTHAIL 18 N Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KDDC 250021
SVRDDC
KSC187-250100-
/O.NEW.KDDC.SV.W.0102.180525T0021Z-180525T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
721 PM CDT THU MAY 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Stanton County in southwestern Kansas...

* Until 800 PM CDT

* At 721 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Manter, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10204 3774 10198 3770 10173 3749 10181
      3757 10204
TIME...MOT...LOC 0021Z 285DEG 11KT 3765 10200 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
642 
WWUS53 KDDC 250028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT THU MAY 24 2018

KSC187-250100-
/O.CON.KDDC.SV.W.0102.000000T0000Z-180525T0100Z/
Stanton KS-
728 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN STANTON COUNTY...

At 728 PM CDT, a severe thunderstorm was located 10 miles northwest
of Manter, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3774 10204 3774 10198 3770 10173 3749 10181
      3757 10204
TIME...MOT...LOC 0028Z 286DEG 8KT 3765 10200 

HAIL...1.25IN
WIND...60MPH
 
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 24, 6:14 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Thu May 24 2018

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 149 PM CDT Thu May 24 2018

Clouds are clearing out this afternoon behind this morning's
system, which is finally allowing temperatures to quickly rise.
Temperatures should reach into the lower 90s for most of southwest
Kansas, and lowered temperatures a few degrees for areas with
lingering cloud cover toward central Kansas, reaching upper 80s.

Focus turns to thunderstorm chances once again this evening, due
to another embedded shortwave in the northwest flow, in concert
with a surface low in eastern Colorado that will push a very weak
cold front through southwest Kansas through the overnight.
Infrared satellite shows storms have already begun along the
Palmer Divide, with Convective Allowing Models showing agreement
on these storms moving east where they will slowly enter into
better moisture and better/increasing CAPE values. Modest bulk
shear values in the 25-35 knot range should allow for storm
organization into a small mesoscale convective complex toward
northern Kansas by 6-7pm, with bowing features that will create
high wind issues as this system pushes east for, at least, our
northern counties. CAMs do show some differences of storm
evolution through southwest Kansas. As the surface low moves south
this evening pushing the boundary/weak cold front through the
region, storms could form along this boundary. IF they do, storms
could reach as far south as Garden City/Dodge City. This could
also introduce the potential for high-based landspout tornadoes
that form along the boundary, however confidence this this
occurring is low at this time. Precipitable water value in this
morning's sounding was reaching into the 75th percentile, and
values will increase as storms move east this evening. Therefore,
we can't rule out possible flooding issues if storms train. Storms
will move out of Southwest Kansas overnight. Main threats with
this system are high winds up to 60-70 mph, and hail as large as
quarters. Temperatures will drop into the upper 50 to upper 60
range overnight.

While a cold front pushed, temperatures behind the airmass on
Friday will feel similar, with highs in the 90s. We should
finally have a break from the wind flowing westerly at less than
10 mph through the day. There is another chance of storms again on
Friday, but evolution of these storms will be determined greatly
on what happens on Thursday night. Due to low confidence, have
left the given pops.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu May 24 2018

Long term forecast will be highlighted by persistently above
normal temperatures (both highs and lows) along with a small
chance for a late day/evening thunderstorm virtually every day.

A rather odd upper air pattern is forecast on Saturday, with
strong ridging over Kansas, sandwiched between a 568 dm closed
upper low in Nevada, and a developing tropical cyclone in the Gulf
of Mexico. Subsidence beneath the ridge axis looks very strong
Saturday, and agree with the model blend that keeps SW KS dry.
Plenty hot, with afternoon max temp grids in the 95-101 range.
Normal for late May is lower 80s. SE winds of 10-20 mph.

Synoptic pattern remains the same Sunday, but edges eastward, with
the ridge axis centering near Wichita by late afternoon. 12z ECMWF
develops tropical cyclone Alberto strongly in the central Gulf of
Mexico. Weak SW flow aloft develops aloft over SW KS, with
convergence along the attendant lee troughing focusing scattered
afternoon convection across the western zones. Despite strong SEly
winds, moisture supply will be less than ideal to support severe
convection (robbed by offshore flow west of Alberto). 12z ECMWF
only supports surface dewpoints in the lower 50s at storm
initiation time. As such, storms that form over the western
counties Sunday afternoon will be high- based and form in an
inverted-V environment, with a primary risk of strong downburst
winds. With no airmass change, temperatures will remain stagnant,
with continued lows in the 60s and highs in the 90s.

Memorial Day, tropical cyclone Alberto is progged to make landfall
in the central Gulf Coast. The ridge of high pressure separating
Kansas from Alberto will progress further eastward, centered over
SE KS. Western closed low edges eastward as well, into Utah. SW
flow aloft will be somewhat stronger, with models hinting at
embedded shortwaves to enhance late day convection. ECMWF shows a
modest increase in moisture quality, courtesy of continued
moisture advection on strong SE winds. Again, Alberto will have
something to say about this, but ECMWF still shows lower 60s
dewpoints returning to SW KS Memorial Day afternoon, along with
convective QPF initiation. Given the climatological peak of severe
weather season, will need to monitor for severe potential on
Memorial Day closely, despite the tropical cyclone's presence. The
best wind flow/shear to support strong convection appears to be
Monday, before trough lifts into the northern plains and weakens.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 24 2018

VFR conditions through the time period. Main threat will be from
02Z-05Z for the possibility of nearby storms for DDC, GCK, and
HYS. A line of storms is forecast to move from eastern Colorado
through northwest and northcentral Kansas tonight which would
have the greatest chance of affecting HYS. Storms are possible
for GCK and DDC although the probabilities are lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  93  63  96 /  30  10  10   0
GCK  61  93  61  98 /  40  10  10   0
EHA  60  94  61  98 /  10  10  10   0
LBL  63  98  63 101 /  10  10  10   0
HYS  63  93  63  95 /  50  10  10   0
P28  66  96  66  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, May 24, 5:28 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
528 AM CDT Thu May 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a slight risk of severe thunderstorms across mainly west
central Kansas this evening. Storms are expected to develop across
eastern Colorado this afternoon and move east into western Kansas
during the evening hours. Large hail to the size of golf balls and
damaging winds in the 60 to 70 mph range will be the greatest
threats later in the evening, mainly northwest of a Dodge City to
La Crosse line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Strong to severe thunderstorms will be possible across
western Kansas Sunday into the next work week. Hot
temperatures and gusty south winds will lead to enhanced
fire weather risk as well, mainly in areas that have had
a delayed green-up in the far southwest sections of Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the evening hours mainly
north of Highway 50 and west of Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 24, 5:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM MDT THU MAY 24 2018

KSZ061-242330-
Hamilton KS-
431 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 530
PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm very
near Coolidge, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3816 10204 3815 10161 3781 10169 3788 10204
TIME...MOT...LOC 2231Z 277DEG 16KT 3805 10200

GERARD
Local storm report, May 24, 5:55 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             COOLIDGE                38.05N 102.01W
05/24/2018  E0.75 INCH       HAMILTON           KS   PUBLIC

            ALONG WITH 40-50 MPH WIND.

&&

GT
Special weather statement, May 24, 6:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM MDT THU MAY 24 2018

KSZ061-250030-
Hamilton KS-
530 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
630 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Syracuse, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3787 10204 3807 10200 3804 10155 3777 10162
TIME...MOT...LOC 2329Z 279DEG 13KT 3795 10189

GERARD
Special weather statement, May 24, 6:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT THU MAY 24 2018

KSZ061-062-250045-
Kearny KS-Hamilton KS-
649 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 648 PM CDT/548 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Syracuse, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

LAT...LON 3826 10187 3826 10136 3799 10148 3808 10191
TIME...MOT...LOC 2348Z 279DEG 16KT 3821 10179

GERARD
Special weather statement, May 24, 7:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT THU MAY 24 2018

KSZ074-250115-
Stanton KS-
712 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 815 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Manter, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

LAT...LON 3771 10204 3773 10203 3767 10153 3741 10157
      3755 10204
TIME...MOT...LOC 0012Z 288DEG 18KT 3764 10190

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSpecial Weather StatementDDCStanton63 min
May 24, 7:43 PM CDTSpecial Weather StatementDDCGrant62 min
May 24, 8:00 PM CDTSevere Thunderstorm WarningDDCStanton30 min
May 24, 8:34 PM CDTSpecial Weather StatementDDCGrant56 min
May 24, 8:46 PM CDTSpecial Weather StatementDDCTrego59 min
May 24, 9:40 PM CDTSpecial Weather StatementDDCGray65 min
May 24, 10:04 PM CDTSpecial Weather StatementDDCMeade56 min
May 24, 11:32 PM CDTSpecial Weather StatementDDCClark43 min
May 24, 11:57 PM CDTSpecial Weather StatementDDCRush48 min
May 25, 12:21 AM CDTSpecial Weather StatementDDCComanche39 min
May 25, 12:28 AM CDTSevere Thunderstorm WarningDDCClark, Comanche37 min
May 25, 1:01 AM CDTSpecial Weather StatementDDCComanche44 min
May 25, 1:38 AM CDTSpecial Weather StatementDDCBarber52 min
May 25, 6:57 PM CDTSpecial Weather StatementDDCHamilton63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.